Skip to main content
main-content
Top

26-09-2012 | Cardiology | Article

Warfarin therapy should not be stopped completely after GI bleeding

Abstract

Free abstract

medwireNews: The decision to not resume warfarin therapy following a gastrointestinal bleeding (GIB) event is linked to an increased risk for thrombosis and mortality, researchers suggest.

"Our analysis suggests that, for many patients who have experienced GIB, the benefits of resuming warfarin therapy will outweigh the risks," comment Daniel Witt (Kaiser Permanente of Colorado, Aurora, USA) and co-authors in the Archives of Internal Medicine.

The retrospective cohort study found that among 442 patients with a warfarin-associated index GIB event, 260 (58.8%) patients resumed wafarin therapy within 90 days, including 41 patients whose warfarin therapy was never stopped.

During the 90-day follow-up period, 11 (2.5%) patients experienced a thrombotic event, defined as stroke, systemic embolism, pulmonary embolism, and deep vein thrombosis. Of the 260 patients who resumed warfarin therapy following the index GIB, one (0.4%) had a thrombotic event compared with 10 (5.5%) of the 182 patients who did not resume warfarin therapy.

Indeed, warfarin therapy resumption after the index GIB was associated with a 95% lower risk for thrombosis and a 69% lower risk for mortality. Moreover, in multivariate analysis adjusting for factors including age, gender, and indication for warfarin use, warfarin therapy resumption decreased the risk for subsequent thrombosis and mortality without significantly increasing the risk for recurrent GIB.

Compared with all other patients, the rate of recurrent GIB was significantly increased when warfarin therapy was resumed between 1 and 7 days after the index GIB, at 6.23 versus 12.4%.

In addition, compared with all other patients, the death rate during the 90-day follow up was lowest (2.3%) when warfarin therapy was resumed between 15 and 90 days after the index GIB.

"A better understanding of the propensity for recurrent hemorrhage and its severity across the spectrum of anatomic lesions would help to inform the decision of optimal timing of anticoagulation resumption, an issue of major importance for individuals at highest risk of thromboembolism," remark the authors.

medwireNews (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012

By Piriya Mahendra, medwireNews Reporter

Related topics